Vermont, 2001

Hail in Vermont, June 30, 2001

June 30, 2001 · NWS BTV · 1 event in 1 county or zone

A weak trough or convergence line moved across Vermont during the afternoon. Thunderstorms preceded and accompanied this trough line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak trough or convergence line moved across Vermont during the afternoon. Thunderstorms preceded and accompanied this trough line. In the Vermont town of Norwich, pea size hail was reported along with heavy rain and gusty winds around 512 PM EDT (412 PM EST).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 30, 2:55 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 30, 2:55 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
355 PM EDT SAT JUN 30 2001

MDLS RMN IN FAIRLY GOOD AGREEMENT REGARDING CHC SVR TSTMS SUN
FOLOWED BY SGFNT COOL DOWN EARLY IN THE WEEK. IN FACT...LOOKS LIKE
BLO NORMAL TEMPS FOR THE ENTIRE UPCOMING WEEK.

LINE OF SHWRS WHICH DVLPD THIS AM IN NRN NY INTENSIFIED INTO LINE OF
TSTRMS...WHICH IS NOW MAKING ITS WAY ACRS CNTRL VT. MARGINAL
INSTABILITY (CAPES AROUND 1000 J/KG AND A MID LVL JET OF 30-40 KTS
HAS RESULTED IN ACTIVITY BEING NON-SEVERE TO THIS POINT. WND GUSTS 30
TO 35 MPH WERE REPORTED. WITH PW'S GRTR THAN 1.5 INCHES...MAIN
PROBLEM HAS BEEN THE HVY RAINS REPORTED WITH THE STORMS (SEVERAL
SPOTTER REPORTS OF 1 - 1.5 INCHES OF RAIN IN LESS THAN AN HR).

WRM/HUMID AIRMASS WL RMN IN PLACE ACRS FA TONITE...WHILE CDFNT
EXTENDING W-E ACRS SRN ONT/QUE DROPS SLOWLY SOUTH. BEST CHC TSTRMS
TONITE IN SRN PTN FA WL BE EARLY...WHILE OVR NRN ZONES...THE CHC
APPEARS GREATER LATE TONITE.

CDFNT WL NOT MAKE MUCH PROGRESS TILL SUNDAY...WHEN IT WL BE DRIVEN
EAST BY AN UNSUALLY STG SHRTWV FOR THIS TIME OF YEAR. CDFNT WL MOVE
THRU FA BTWEEN 15Z - 22Z...WITH SHRTWV TO FOLLOW LATE SUN PM/EVEN.
INGREDIENTS STILL APPR TO BE FVRBL FOR POTENTIAL SVR WX OUTBREAK...
WITH GREATEST THREAT OF SVR OVR SRN PTN FA AND POINTS EAST AND SOUTH
DUE TIMING OF FROPA. STG MID LVL COOLG WL RESULT IN CAPES OF ARND
1000 J/KG JUST AHD OF THE SFC CDFNT. GOOD ULVL DIFFLUENCE AHEAD OF
SHRTWV ALG WITH MID LVL JET MAX OF 60-70 KTS. GREATEST SVR WX THREAT
WL BE STG WNDS WITH PSBL SQUALL LINE AHEAD OF FROPA.

SPS WL BE ISSUED TO DEAL WITH THREAT OF SVR WX ON SUNDAY.

SUN NITE: STILL CHC SHWRS TILL ABT MIDNITE WITH LAGGING SHRTWV....
THEN P/C AND MUCH COOLER. (MODELS STILL SHOWING H8 TEMPS AROUND
ZERO MONDAY AM!)

MON: UNSEASONABLY COOL DAY WITH P/S SKIES AS HIGH PRES BLDS INTO
RGN.

EXTENDED: COOL WX WL CONTINUE ALL WEEK. ANOTHER LARGE UPR LOW WLr DROP
SEWRD OUT OF CANADA MIDWEEK BRINGING A REINFORCEMENT OF THE COOL AIR.
XPC SOME SHWRS WED/THURS. UPR LOW WL BE SLOW TO DEPART RGN LATER IN
WEEK.

.BTV...NONE.

RJS

In the hours before

Special weather statement, Jun 30, 3:21 PM EST, 51 minutes before
NYZ026>031-034-035-VTZ001>012-010900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
421 PM EDT SAT JUN 30 2001

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ON SUNDAY ACROSS THE
NORTH COUNTRY...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY ACROSS THE
ENTIRE NORTH COUNTRY.  PERSONS IN THE AREA SHOULD TAKE THE NECESSARY
ACTIONS AND PLAN FOR THE POSSIBILITY OF HAZARDOUS WEATHER ON
SUNDAY.  ADVANCE PLANNING IS ALWAYS ESSENTIAL...ESPECIALLY IF
OUTDOOR ACTIVITIES OR TRAVELING IS SCHEDULED.

A RATHER POTENT UPPER LEVEL TROUGH OF LOW PRESSURE AND ITS
ASSOCIATED COLD FRONT WILL BE MOVING ACROSS NORTHERN NEW YORK AND
VERMONT DURING THE AFTERNOON HOURS ON SUNDAY.  THE FRONT WILL
INTERACT WITH AN INCREASINGLY UNSTABLE AIR MASS OVER THE NORTH
COUNTRY AND HELP TO DEVELOP THUNDERSTORMS DURING THE LATE MORNING
AND AFTERNOON HOURS.  GIVEN THE STRENGTH OF THE APPROACHING UPPER
LEVEL TROUGH OF LOW PRESSURE...SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE.  THE MAIN THREAT WOULD BE DAMAGING WINDS AS STORMS FORM INTO
A LINE.  HAIL WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR ANY MEDIA OUTLET THAT PROVIDES
YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE
DESIGNED TO KEEP YOU INFORMED OF THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS ON SUNDAY.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Windsor

When
June 30, 4:12 PM EST
Where
Windsor County, Norwich
Reported by
TRAINED SPOTTER
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256115.